Utah, 2013Flash Flooding and Hail in Utah, September 22, 2013
September 22, 2013 · NWS GJT · 6 events in 2 counties and zones
The persistent flow of monsoonal moisture resulted in strong thunderstorms which resulted in large hail and heavy rainfall in portions of southeast Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The persistent flow of monsoonal moisture resulted in strong thunderstorms which resulted in large hail and heavy rainfall in portions of southeast Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 22, 10:05 AM MST, 1 hour 16 minutes earlier.
Area forecast discussion, Sep 22, 10:05 AM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1105 AM MDT SUN SEP 22 2013
.UPDATE...
ISSUED AT 1050 AM MDT SUN SEP 22 2013
STORMS DEVELOPED ACROSS THE AREA ALREADY THIS MORNING. STORMS ARE
EXPECTED TO STRENGTHEN INTO THE AFTERNOON WITH SOME POSSIBLY
REACHING SEVERE CRITERIA. THEREFORE A SEVERE THUNDERSTORM WATCH
HAS BEEN ISSUED FOR MOST OF THE CWA. ALL COUNTIES EXCEPT
MOFFAT...ROUTT AND DAGGETT COUNTIES ARE INCLUDED IN THE THE WATCH.
THIS WILL RUN UNTIL 7 PM MDT THIS EVENING. SEE THE PREVIOUS
DISCUSSION AS IT DESCRIBES THE SITUATION WELL.
&&
.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 411 AM MDT SUN SEP 22 2013
IF THERE WAS A "PERFECT STORM" SCENARIO OUTSIDE OF WINTER...TODAYS
SCENARIO IS IT. A POWERFUL SHORT WAVE EJECTING ACROSS SRN NEVADA
WITH IMPRESSIVE DIFFERENTIAL CYCLONIC VORTICITY ADVECTION REACHES
THE FOUR CORNERS REGION THIS AFTERNOON...DEVELOPING A MID LEVEL
CLOSED LOW CIRCULATION WITH STRONG DIVERGENCE COVERING WRN
COLORADO. MONSOONAL MOISTURE STREAMS NORTHWARD AHEAD OF THE SHORT
WAVE WITH PWATS APPROACHING NEARLY AN INCH OVER SERN UTAH AND THE
GRAND VALLEY. BULK SHEAR VALUES (0-6 KM AGL LAYER) FROM THE RAP13
APPROACH 50-70 KTS ACROSS THE SRN PORTION...COMBINED WITH
INCREASING DYNAMICAL LIFT...SUPPORT ROTATING UPDRAFTS THAT SHOULD
PRODUCE LARGE HAIL AND DAMAGING WINDS FROM SQUALL LINES. IN
ADDITION TO THE LARGE HAIL THREAT... SIGNIFICANT ACCUMULATION OF
SMALLER HAIL IS A DEFINITE POSSIBILITY. FOR THE NORTHERN AREAS
(NORTH OF I-70)...THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL BE
LESS LIKELY BUT STRONG STORMS ARE EXPECTED TO OCCUR WITH LOCALIZED
HEAVY SHOWERS.
THIS EVENT OCCURS ON THE HEELS OF FOUR WEEKS OF SIGNIFICANT RAINS
ACROSS A GOOD CHUNK OF SE UTAH AND THE WESTERN SLOPE...THE GROUND
IS ALREADY MOIST. FLASH FLOODING FROM INTENSE BANDS OF HEAVY RAIN
AND MELTING HAIL IS PROBABLE SOMEWHERE IN OUR FORECAST AREA. HAVE
EXPANDED THE FLASH FLOOD WATCH TO COVER THE SAME SPOTS AS THE
SLIGHT RISK AREA FROM THE STORM PREDICTION CENTER. POTENTIAL QPF
IS IMPRESSIVE...AND TAKING A MODEL CONSENSUS APPROACH...SHOWS MUCH
OF THE SRN PORTION OF THE FORECAST AREA BETWEEN 1 TO 2 INCHES
DURING THE NEXT 12 TO 18 HOURS. LOCALES HIT WITH SQUALL LINES MAY
EXCEED 2 INCHES. LA PLATA AND MONTEZUMA COUNTY STAND THE BEST
CHANCE OF RECEIVING THE COMBINATION OF SEVERE STORMS AND FLASH
FLOODING.
THE SURFACE COLD FRONT LOOKS TO BE PUSHING UP AGAINST THE DIVIDE
BY EARLY THIS EVENING WITH THE UPPER TROF LOCATED NEAR THE
UTAH/COLORADO BORDER. THIS WILL VEER THE FLOW THROUGH EVENING AND
FOCUS THE HEAVIER PRECIPITATION FROM THE SOUTH FACING SLOPES TO
THE WEST THEN NORTHWEST THROUGH THE EARLY MORNING HOURS. AN ILL
DEFINED CIRCULATION IN THE TROF WILL BE LIFTING NORTHEAST AND
PAINTING THE HEAVIEST QPF AMOUNTS ACROSS OUR CENTRAL MOUNTAINS.
THE LARGE SCALE ASCENT WILL BE REPLACED BY SUBSIDENCE WITH TROF
PASSAGE IN THE EVENING. BEFORE THIS HAPPENS INSTABILITY IS STILL
QUITE STRONG WHICH SHOULD HELP PUSH SNOW LEVELS DOWNWARD AND
PRODUCE HEAVY ENOUGH SNOW TO OVERCOME GROUND TEMPERATURES.
ACCUMULATING SNOWFALL WILL BE POSSIBLE DOWN TO 10000 FEET OVER
MUCH OF OUR CWA. THE CENTRAL CWA MOUNTAINS WILL BE IMPACTED THE
MOST WITH THIS STORM AND THE HIGH PASSES IN ZONES 10/12/4/13 MAY
SEE SLUSHY CONDITIONS THROUGH MORNING. THE COLDER AIR FILTERS IN
BEHIND THE TROF AFTER MIDNIGHT...WITH THE PRECIPITATION BECOMING
OROGRAPHICALLY FOCUSED ON WEST AND NORTHWEST SLOPES WITH
INTENSITIES DROPPING OFF THROUGH SUNRISE AS STABILITY INCREASES.
.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 411 AM MDT SUN SEP 22 2013
MUCH DRIER AIR WILL BE FILTERING IN THROUGH THE MORNING HOURS WITH
THE DENDRITIC LAYER ERODING OVER ALL BUT THE NORTHERN MOUNTAINS
THROUGH MID MORNING WHERE LIGHT SNOW OR FLURRIES WILL LINGER.
HIGHS WILL BE COOLER BEHIND THE FRONT WITH HIGH DROPPING OFF
AROUND 5 TO 10 DEGREES BELOW NORMAL. SURFACE HIGH PRESSURE BUILDS
IN MONDAY NIGHT AS RIDGING BUILDS IN FROM THE GREAT BASIN. THE
DRIER ATMOSPHERE AND CLEAR SKIES SHOULD LEAD TO A FAIRLY COOL
NIGHT WITH LOWS PUSHING INTO THE 30S OVER THE HIGH VALLEYS. DRY
CONDITIONS CONTINUE INTO TUESDAY AS THE RIDGE BEGINS TO SHIFT TO
THE HIGH PLAINS. WAA THROUGH THE MID LAYERS SHOULD PUSH HIGHS BACK
TO THE NORMAL MARK BY TUESDAY WITH HIGH CLOUDS BEGINNING TO PUSH
IN AS THE NEXT TROF DIGS ALONG THE WEST COAST.
TUESDAY NIGHT THROUGH FRIDAY...RIDGE WILL BE MOVING DOWNSTREAM AS
A BROAD UPPER TROUGH BUSTS INTO THE INTERMOUNTAIN WEST. THERE IS
SOME UNCERTAINTY ON TIMING AND EASTWARD PROGRESSION OF THIS
FEATURE...BUT APPEARS THERE IS SOME MODEL CONSENSUS. GFS AND ECMWF
SHOW PIECES OF ENERGY SHEARING NORTHEAST AS THE TROUGH WEAKENS AS
IT CROSSES THE CENTRAL ROCKIES. IN THIS SCENARIO...COLD FRONT
SWEEPS ACROSS THE FORECAST AREA ABOUT WEDNESDAY NIGHT/THURSDAY
MORNING TIME FRAME...BUT MID LEVEL COLD ADVECTION MAY NOT BE
PROMINENT. THE 00Z GFS HOLDS OFF TROUGH PASSAGE UNTIL FRIDAY
EVENING...AND THE ECMWF HAS THE TROUGH LIFT NORTH AS IS DRAGS
ACROSS THE WESTERN SLOPE. NOT EXACTLY THE BEST CASE SCENARIO FOR
THOSE THAT WANT SOME WINTER WEATHER. NEVERTHELESS...EXPECT SOME
SHOWERS WITH THE COLD FRONT PASSAGE WITH SNOW LEVELS LOWERING
BELOW THE MOUNTAIN PASSES ON THURSDAY NIGHT. FRIDAY WILL BE
UNSETTLED WITH LIGHT PRECIPITATION.
SATURDAY...CRISP AUTUMN MORNING IN THE WAKE OF THE TROUGH
OTHERWISE SUNNY AS WITH AMPLIFYING RIDGE ACROSS THE INTERIOR WEST.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1050 AM MDT SUN SEP 22 2013
CONDITIONS WILL CONTINUE TO DETERIORATE THIS AFTERNOON WITH MANY
AVIATION HAZARDS EXPECTED...HEAVY RAIN...HAIL AND STRONG GUSTY
WINDS. SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND
BECOME WIDESPREAD BY 20Z AND 03Z WITH LOCAL +TSRAGS WITH STRONG
GUSTS OF 35 TO 45 KTS POSSIBLE WITH THE STRONGEST STORMS.
OCCASIONAL IFR/MVFR VIS/CIGS WITH PASSING THUNDERSTORMS. IMPROVING
CONDITIONS ARE EXPECTED AFTER 03Z AS -SHRA/-TSRA DECREASE FROM THE
WEST. HOWEVER SNOW SHOWERS WILL DEVELOP ALONG THE CONTINENTAL
DIVIDE AFTER 03Z. THESE SHOWERS WILL CONTINUE INTO MONDAY
MORNING...LINGERING LONGEST FROM THE VAIL AREA NORTHWARD.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR COZ003-006-007-
009-011-012-014-017>023.
UT...FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR UTZ022-025-
027>029.
&&
UPDATE...EH
SHORT TERM...PF/15
LONG TERM...15/PF
AVIATION...EHHazardous weather outlook, Sep 22, 5:45 AM MST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
645 AM MDT SUN SEP 22 2013
COZ001>014-017>023-UTZ022>025-027>029-231300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
645 AM MDT SUN SEP 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A POWERFUL WEATHER SYSTEM WILL MOVE ACROSS THE REGION TODAY AND
BRINGS STRONG THUNDERSTORMS...POSSIBLY SEVERE...THAT PRODUCE HAIL
AND STRONG WINDS.
HEAVY RAIN SHOWERS ARE EXPECTED AS WELL...ESPECIALLY ACROSS THE
SOUTH THAT BRINGS A THREAT OF FLASH FLOODING...MUD DEBRIS
FLOW...AND ROCKSLIDES IN STEEP TERRAIN.
LATE TONIGHT...LIGHT SNOW ACCUMULATIONS MAY RESULT IN SLUSHY
CONDITIONS OVER THE MOUNTAIN PASSES.
FOR SPECIFIC DETAILS OF HAZARDOUS WEATHER TODAY AND TONIGHT...SEE
THE FLASH FLOOD WATCH AND SPECIAL WEATHER STATEMENTS THAT PROVIDE
SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE NEXT CHANCE FOR PRECIPITATION WILL BE WEDNESDAY NIGHT THROUGH
FRIDAY AS ANOTHER COLD FRONT MOVES THROUGH. SNOW WILL BE POSSIBLE
OVER THE MOUNTAIN PASSES ACROSS WESTERN COLORADO.
ON FRIDAY AND SATURDAY MORNING...FREEZING TEMPERATURES MAY RESULT
IN SEASON ENDING KILLING FROST IN THE HIGHER VALLEYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EARLY
EVENING FOR MESA...DELTA...MONTROSE...OURAY...AND LA PLATA
COUNTIES.
In the hours before
Local storm report, Sep 22, 8:35 AM MST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
935 AM MDT SUN SEP 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 AM HAIL 5 S CRESCENT JUNCTION 38.86N 109.81W
09/22/2013 E0.70 INCH GRAND UT BROADCAST MEDIA
OVER HWY 191.
&&
EVENT NUMBER GJT1301560
NLLocal storm report, Sep 22, 8:47 AM MST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
947 AM MDT SUN SEP 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 AM HAIL 3 N CANYONLANDS NP 38.44N 109.88W
09/22/2013 M0.80 INCH SAN JUAN UT BROADCAST MEDIA
3N KCNY OVER HWY 191
&&
EVENT NUMBER GJT1301561
JMSpecial weather statement, Sep 22, 9:30 AM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1030 AM MDT SUN SEP 22 2013
COZ001-UTZ024-025-221715-
EASTERN UINTA BASIN UT-LOWER YAMPA RIVER BASIN CO-TAVAPUTS PLATEAU
UT-
1030 AM MDT SUN SEP 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UINTAH...NORTHWESTERN RIO
BLANCO AND SOUTHWESTERN MOFFAT COUNTIES UNTIL 1115 AM MDT...
AT 1028 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 25 MILES SOUTHWEST OF DINOSAUR...OR 41 MILES
SOUTHEAST OF VERNAL...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
RANGELY...
BLUE MOUNTAIN...
MASSADONA...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4036 10876 4017 10856 3979 10921 3993 10936
NL
Special weather statement, Sep 22, 10:12 AM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1112 AM MDT SUN SEP 22 2013
UTZ025-027-221800-
ARCHES/GRAND FLAT UT-TAVAPUTS PLATEAU UT-
1112 AM MDT SUN SEP 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAND COUNTY UNTIL NOON
MDT...
AT 1110 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 15 MILES NORTHWEST OF MOAB...MOVING NORTHEAST
AT 45 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF CENTRAL GRAND COUNTY.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3925 10946 3912 10920 3861 10969 3871 10988
NL
Special weather statement, Sep 22, 10:27 AM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1127 AM MDT SUN SEP 22 2013
UTZ022-028-221815-
LA SAL AND ABAJO MOUNTAINS UT-SOUTHEAST UTAH UT-
1127 AM MDT SUN SEP 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SAN JUAN COUNTY UNTIL
1215 PM MDT...
AT 1124 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF BLANDING...MOVING
NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
MONTICELLO AROUND 1155 AM MDT.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3769 10967 3814 10932 3790 10903 3786 10904
3757 10947
MDALocal storm report, Sep 22, 11:21 AM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1221 PM MDT SUN SEP 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 PM DEBRIS FLOW DURANGO 37.27N 107.88W
09/22/2013 LA PLATA CO EMERGENCY MNGR
HEAVY RAIN AFFECTING AREAS NORTH OF DURANGO NEAR ANIMAS
VALLEY AND MISSIONARY RIDGE. SOME OF THE ROADS THAT WERE
AFFECTED EARLIER HAVE MUD AND ROCKS FLOWING OVER ON
COUNTY ROAD 250.
&&
EVENT NUMBER GJT1301562
MALEKSAEvent by event
3 hail, 2 flash flood, 1 heavy rain. Local standard time, as filed.
Hail, San Juan
- When
- September 22, 11:21 AM MST to 11:31 AM MST
- Where
- San Juan County, 4.71 mi SE of Monticello
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.830, -109.280
The majority of the hail that fell was around quarter size, with a few hail stones a bit larger.
Heavy Rain, San Juan
- When
- September 22, 11:45 AM MST to 3:45 PM MST
- Where
- San Juan County, 18 mi SE of Monticello
- Reported by
- COOP Observer
- Coordinates
- 37.686, -109.117
Rainfall of 2.22 inches fell within a 6 hour period at Cedar Point. About 1.50 inches of that rainfall occurred within 45 minutes beginning around 12:30 MST in the afternoon. Minor flooding was reported in the area.
Hail, San Juan
- When
- September 22, 11:50 AM MST to 12:00 PM MST
- Where
- San Juan County, 7.6 mi N of Blanding
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.730, -109.480
Quarter size hail fell along Highway 191 about seven miles north of Blanding as reported by the sheriff's office.
Flash Flood, San Juan
- When
- September 22, 12:15 PM MST to 2:15 PM MST
- Where
- San Juan County, 1.67 mi SSE of Monticello to 2.2 mi S of Monticello
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.847, -109.341
Runoff from heavy rain in the Monticello area created flash flooding, with flowing water at least 6 inches deep across country roadways just south of Monticello.
Hail, San Juan
- When
- September 22, 12:51 PM MST to 1:04 PM MST
- Where
- San Juan County, 14.68 mi S of Montezuma Creek
- Measured
- 1.5 in hail
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 37.060, -109.370
Golf ball sized hail broke windows and windshields, among other damage, along Red Mesa Road.
Flash Flood, Grand
- When
- September 22, 3:39 PM MST to 11:00 PM MST
- Where
- Grand County, 6.25 mi WNW of Castle Valley to 5.31 mi NW of Castle Valley
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 38.708, -109.525
Winter Camp, Salt Wash, and Salt Valley washes all flash flooded with water running across the road to Delicate Arch. The road was closed as water continued to run across it for several hours.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Oregon, September 22, 2013$8.0 million · 3 events
- Flash Flooding and Hail in Colorado, September 22 to 23, 2013$85,000 · 2.5 in hail · 20 events
- Hail and Damaging Wind in Colorado, September 22, 2013$10,000 · 1 in hail · 6 events
- Hail and Damaging Winds in New Mexico, September 22, 2013$5,000 · 1.25 in hail · 6 events
- Damaging Winds in Colorado, September 22, 201366 kt wind · 3 events
- Winter Weather in Colorado, September 22 to 23, 20132 events
- Damaging Wind in South Carolina, September 22, 2013$6,000 · 61 kt wind · 1 event
- Flood in New Jersey, September 22, 20131 event
- Tornado in North Carolina, September 22, 2013$10,000 · EF0 · 1 event
- High Wind in Oregon, September 22, 201353 kt wind · 1 event
- Damaging Wind in Arizona, September 22, 201356 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519531, 478700, 519533, 521152, 519535, 519538.